Infection Rebounds Occur with Meds
BY HIV Plus Editors
May 13 2005 12:00 AM ET
Studies show that previous AIDS-defining infections commonly flare up within months of starting anti-HIV therapy because of a condition called immune reconstitution inflammatory syndrome; having severe immune system damage when starting treatment also boosts IRIS risks. The syndrome occurs when a weakened immune system begins to recover, recognizes pathogens in the body, and launches a belated inflammatory response.
Researchers in Texas report in the March issue of the journal AIDS that one third of treatment-naive HIV patients with a previous or current tuberculosis, mycobacterium avium complex, or cryptococcus neoformans infection experienced a flare-up within months of starting anti-HIV drugs. A Serbian study reported in the March issue of HIV Medicine shows that a baseline CD4-cell count below 100 is strongly linked with a risk of IRIS, while an increase in CD4 levels above 400 protects against the condition.